Discussions that mention methadone

Addiction & Recovery board


Hi, I am a 19 year old recovering addict. I spent the last 4 months on short term methadone maintenance. I am currently in the Detox phase, and I've so far went down from 55mg to 36mg. I am going down 2mgs a day and should be done completley in a couple of weeks. All the horror stories i've heard about Methadone withdrawl are starting to get to me. Is Methadone withdrawl only much worse then herion withdrawl, if say I just went cold turkey off of 30mg. Is it not as bad if I am tampered off by 2mgs a day? The clinic is much help on providing information. Any advice/experience/information. Thanks

-Anthony
Quote from Antney3030:
Hi, I am a 19 year old recovering addict. I spent the last 4 months on short term methadone maintenance. I am currently in the Detox phase, and I've so far went down from 55mg to 36mg. I am going down 2mgs a day and should be done completley in a couple of weeks. All the horror stories i've heard about Methadone withdrawl are starting to get to me. Is Methadone withdrawl only much worse then herion withdrawl, if say I just went cold turkey off of 30mg. Is it not as bad if I am tampered off by 2mgs a day? The clinic is much help on providing information. Any advice/experience/information. Thanks

-Anthony



bro do NOT walk off at anywhere near 30 mg's. 20 almost killed me. Take your time or you will be using again. This is really a serious thing your gonna do, i give you alot of credit, just do it right. any other questions just ask man
Anthony-

Ok, I'm assuming you were formerly addicted to Heroin. Hopefully I can add some insight here to calm your fears about impending w/d. I've been taking Methadone for a little over a year now for pain managment, I have a nerve injury in my shoulder. However, over the span of all this time I've unfortunately had a couple isolated incidents where due to certain circumstances like discrepancy of refill, etc, I had to go thru w/d for a couple days. The experience was bad, yes, but certainly not the worst time of my life. I still felt like crap, sure. Now granted, I've only been taking 15mg a day for this time. I realize you're up over 30 or so, but you're not only on a taper program, but you're on a very gradual one, and you're doing it slowly enough that honestly, I really can't imagine that you'll have THAT HORRIBLE of a w/d experience. Though I've never been thru it, I would think without a doubt that Heroin w/d would be MUCH WORSE. Well I hope maybe this has alleviated your tension if even a little. Good luck :)
Anthony,
First of all,congratulations on being a recovering addict,and seeking treatment while you're still so young.Hang tough,kick this sh** and don't look back.The actual detox your facing once you're weaned off the methadone will not be pleasant,but it's suffering for several days versus spending a lifetime abusing drugs and ending up dead or in jail.There are meds to help ease withdrawal,maybe you have a doc that will prescribe them for you for a few days when the time comes??And,after detoxing,are you going to go to meetings,seek counseling,etc.???That is when the HARD part begins.You CAN'T do it alone,you need a support system,someone or somewhere to run to when the powerful cravings hit.You need a game plan.This board is wonderful,but it is also good to go to actual face to face meetings or have someone to be able to confide in when you need to.I'm pulling for you,you are so young.Hang in there Anthony,don't be afraid,be committed to not letting this demon called addiction destroy the rest of your young life.Hang in there, and let us know how you are doing.

Peace and strength,Stacie
Thanks Everyone for the Replys, it has really help alot and especially has eased the tension about getting off. I am now down to 24mgs, and I have a slight fever, I was paranoid that it was caused by the methadone but at the clinic they said its just a cold. So far it hasn't been to bad, less sleep and much a little more crampy but I can't complain, I have to deal with the consequences of my actions. I am going to an addiction therapist now and shes helping alot with the post acute withdrawl that she tells me I should expect. I was wondering, if I went to the doctor for medication, should I go to my primary doctor? Also what type of medicine as used to help w/d symptoms. Once again Thanks everyone so much for the replys.

-Anthony
Chill! Don't walk off. Methadone is not heroin. I was on it for years. Looking back I see it as the purest form of an opiat. Just roll with the detox. Try not to think about it.
As a person on MMT, I often scan this board for personal experiences of when a person has decided it's time go off their meth. I have to say that in reading this thread, it adds to my already existent fear of the end of my methadone maintenance therapy! Mine is far away yet, though, and I sense that you can do this without it being a horror story--you had the desire to quit the drugs, and so you can surely succeed at this, too--if you can be patient and resist the desire to "just be done with it!"

I am currently at 110 mgs. of liquid methadone daily, and what I've learned is that to better your chance of not relapsing when you're eventually off the meth, is to do a very, very slow taper, and although I understand your desire to be off of it, but the long-term success stories are ones of doing what the clinic and/or doctor tells you, and approach it slowly...very slowly. Slow and easy wins this race...

The clinic I go to puts the decision of when to go off of the meth totally in the patient's hands. When a person is ready to start going down, the dr. sets up a taper schedule and you do the best you can to follow it, by that I mean there are some days when you might not feel like going down, so you can tell them that and stay where you are until you're ready. By putting you in the driver's seat, so to speak, you are in control of your own withdrawal process as nobody but you knows how you are truly feeling both physically and mentally while tapering down.

When the time comes for me (which I anticipate will be in a couple of years), I will simply have to turn myself over to the clinic dr. and counselor and prepare to go thru a veeerrrryyyy slow taper. I see myself at the current age of 47 not actually being meth-free until at least my early 50's. There is a fellow in our clinic's group mtgs. who is on meth and is 19--he was addicted to demerol at the tender age of 13, and was stabilized at somewhere over 100 mgs. of meth for 4 yrs., and he has been going down for over 6 mths. now. I think he is also dropping 3 mgs. a day, and he is having a rather rough time of it on occasion, so he plays a game with himself when he goes in to dose...he tells them to not tell him what dose they're giving him! He doesn't want to know the numbers, only that he is going down. I guess that would be akin to a dieter not using a scale but simply going by how they feel and how their clothes fit. He is going be how he fits in his skin as he continues to drop...sometimes 1, or up to 3 mgs. a dose

I will say that without the meth, though, there was no way I could have quit what I was doing by myself, and I'm very glad you found a way to stop what you were doing. Meth can be a good thing as long as you truly follow dr's orders. I wish you well in your admirable and courageous act of leaving the meth behind.

Good luck & best wishes,

DallasAlice
I was on Methadone treatment and it was NOT a horror story.
Started at the end of July at 8 a day, dr. tapered me down one every
two weeks till I was down to one a day for two weeks then I stopped.

Of course I am not going to say that it was easy, but it was NOT a horror story.
Its 21 days today since my last methadone pill. I am not craving the hydros.
I had very minimal withdrawls. The hard part was learning to live like normal again
without the pain pills. Reality Hits.

Please hang in there and listen to your dr. You should do it the way
HE or SHE is telling you.

good luck.